Alert archive / Colorado / Flash Flood Warnings in 2004
Flash Flood Warning 15, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Jul 15, 2004, 3:46 PM MDT for Douglas County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2004, 3:46 PM MDT (21:46 UTC)
- Expired
- Jul 15, 2004, 6:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Douglas County, CO
The radar
The Denver radar (KFTG), 90 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2391 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KBOU 152149
FFWBOU
COC035-160045-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
346 PM MDT THU JUL 15 2004
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE HAYMAN BURN AREA IN SOUTHWESTERN DOUGLAS COUNTY IN NORTHEAST
COLORADO
* UNTIL 645 PM MDT
* AT 346 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN OVER WESTCREEK...OR ABOUT 21 MILES SOUTHWEST OF
CASTLE ROCK. THE STORM PRODUCING THE HEAVY RAIN WAS MOVING
NORTHEAST AT 5 MPH.
LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
WESTCREEK.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.
A WEATHER SPOTTER IN WESTCREEK REPORTED 0.84 INCH OF RAIN AT 3:30 PM
MDT. THIS RAIN FELL IN A 30 MINUTE PERIOD.
RADAR INDICATED MORE RAIN UPSTREAM FROM THE BURN AREA IN DOUGLAS
COUNTY WHICH IS EXPECTED TO MOVE ACROSS WITHIN THE NEXT HOUR.
HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF SMALL CREEKS...STREAMS...
AND DITCHES IN THE HAYMAN FIRE BURN AREA. SOME DRAINAGE BASINS
AFFECTED BY EXCESSIVE RUNOFF INCLUDE FOURMILE CREEK...TRAIL
CREEK...TURKEY CREEK...WEST CREEK...AND OTHER TRIBUTARIES OF THE
SOUTH PLATTE RIVER. MUD AND ASH FLOWS CAN ALSO BE EXPECTED ACROSS
RURAL ROADS.
LAT...LON 3913 10532 3913 10510 3925 10517 3925 10521
3919 10527
$$
RJK2 follow-up statements
000
WGUS75 KBOU 152237
FFSBOU
COC035-160045-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
435 PM MDT THU JUL 15 2004
THE NATIONAL WEATHER SERVICE IN DENVER IS CONTINUING A FLASH FLOOD
WARNING FOR THE HAYMAN BURN AREA IN SOUTHWESTERN DOUGLAS COUNTY
UNTIL 645 PM MDT.
AT 435 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAIN CONTINUING OVER THE HAYMAN BURN AREA IN IN SOUTHWESTERN DOUGLAS
COUNTY. THE SHOWERS AND THUNDERSTORMS WERE MOVING NORTHEASTWARD AT
7 MPH. NORTHEAST AT 5 MPH. RADAR INDICATED MORE RAIN UPSTREAM FROM
THE BURN AREA IN DOUGLAS COUNTY WHICH IS EXPECTED TO MOVE INTO THE
WARNING IN IN THE NEXT HOUR.
SPOTTERS AND LAW ENFORCEMENT PERSONNEL REPORTED WEST CREEK OVER
BANKFULL. THERE IS DAMAGE TO PRIVATE ROADS REPORTED IN AND NEAR
WESTCREEK. PAINTED ROCKS ROAD NEAR TRAIL CREEK WAS REPORTED TO BE
WASHED OUT.
A WEATHER SPOTTER IN WESTCREEK HAS REPORTED 1.00 INCH OF RAIN HAS
FALLEN SINCE 3:00 PM MDT.
LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
WESTCREEK.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.
HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF SMALL CREEKS...STREAMS...
AND DITCHES IN THE HAYMAN FIRE BURN AREA. SOME DRAINAGE BASINS
AFFECTED BY EXCESSIVE RUNOFF INCLUDE FOURMILE CREEK...TRAIL
CREEK...TURKEY CREEK...WEST CREEK...AND OTHER TRIBUTARIES OF THE
SOUTH PLATTE RIVER. MUD AND ASH FLOWS CAN ALSO BE EXPECTED ACROSS
RURAL ROADS.
LAT...LON 3913 10532 3913 10510 3925 10517 3925 10521
3919 10527
$$
RJK000 WGUS75 KBOU 152347 FFSBOU COC035-160000- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DENVER CO 547 PM MDT THU JUL 15 2004 THE NATIONAL WEATHER SERVICE HAS CANCELLED A FLASH FLOOD WARNING FOR THE HAYMAN BURN AREA IN SOUTHWESTERN DOUGLAS COUNTY. AT 547 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAIN HAS ENDED OVER THE HAYMAN BURN AREA IN SOUTHWESTERN DOUGLAS COUNTY. SPOTTERS REPORTED DAMAGE TO PRIVATE ROADS IN AND NEAR THE WESTCREEK AREA. PAINTED ROCKS ROAD NEAR TRAIL CREEK WAS REPORTED TO BE WASHED OUT. STREAMS IN THE HAYMAN BURN AREA OF DOUGLAS COUNTY ARE STILL RUNNING HIGH...BUT ARE BELOW BANKFULL. LAT...LON 3913 10532 3913 10510 3925 10517 3925 10521 3919 10527 $$ RJK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:05 PM MDT, 41 minutes earlier.
Area forecast discussion, Jul 15, 3:05 PM MDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 305 PM MDT THU JUL 15 2004 .SHORT TERM DISCUSSION...THE CENTRAL ROCKIES INCLUDING COLO WILL BE UNDER A TROPICAL ENVIRONMENT FOR THE NEXT FEW PERIODS AS AMPLE MOISTURE ROTATES AROUND A LARGE SUMMERTIME RIDGE. BROAD AND DEEP MOISTURE IS SHOWN IN THE MODEL SPEC HUM AND THETA-E FIELDS ALONG WITH A PATTERN SOMEWHAT REMINISCENT OF NORTHEAST COLORADO HEAVY RAIN EVENTS. FCST SOUNDINGS AND TEMP FIELDS STILL SHOW SUPRESSIVE MID LVL WARMTH AND LIGHT WINDS WELL PAST BEST SFC HEATING...HOWEVER STORMS NOW FIRING OVER HIER TRRN WITH A BOUNDARY OVER LINCOLN AND KIT CARSON COUNTIES WILL LIKELY GET OTHER STORMS GOING AND SUSTAINED THROUGH THE EVE. WILL KEEP THE CURRENT FLOOD WATCH FOR FLASH FLOODING GOING FOR THE FTHILS AND ADJACENT URBAN PTS EAST. A GOOD DENT IN THE RIDGE/S ARMOR WILL COME LATER THIS EVENING AS THE MODELS BRING A SHORTWAVE TROUGH DOWN THE EASTERN SIDE OF THE RIDGE FROM SRN MONTANA. AN AREA OF DAYLONG CONVECTION NEAR THE WYO/MT BORDER SHOWS THE ENERGY WITH THIS DISTURBANCE. THIS WAVE IS EXPECTED TO BRING A FAIRLY STRONG SFC FRONT INTO THE CWA OVERNIGHT. HOWEVER...BASED ON REGIONAL OBS...ETA MAY BE A FEW HOURS LATE WITH THE TIMING AS CU BOUNDARY IN ERN WYO AND NEB SEEN WELL ON VIS SAT. FRONT ARRIVAL FOR CWA MAY BE CLOSER TO 05-07Z FRI. FCST SOUNDINGS SHOW MOIST NORTHEAST FLOW UP TO 650MB ALONG WITH SIG COOLING AT THE 700MB LVL. THIS WILL LIKELY DROP DAYTM HIGHS FOR FRI WELL BELOW SEASONAL NORMS. QUESTION IS HOW MUCH OF A STABLZING EFFECT SFC FRONT WILL HAVE FOR FRIDAYS WX. ATTM...WILL EXPECT LOW CLOUDS AND ISOLD SHOWERS DURING THE MORNING HOURS. ENOUGH DAYTM HEATING AND SUSTAINED EASTERLY SFC FLOW WILL LIKELY DESTABLIZE REGION FOR SCT AFTN TSTORMS AS DEEP MOISTURE HANGS AROUND AND COOLER MID LVL TEMPS ARRIVE. .LONG TERM DISCUSSION...OVERALL THE RIDGE OVER THE WEST REMAINS THE DOMINANT FEATURE THROUGH MUCH OF THE PERIOD. FOR FRIDAY NIGHT...A WEAK BUT FAIRLY DEEP ELY FLOW CONTINUES THROUGH 06Z THEN THE LOWER LEVELS START TO SHIFT AROUND TO THE SOUTHWEST. SCT POPS STILL LOOK GOOD FOR THAT PERIOD. ON SATURDAY...A DRIER NORTHERLY FLOW DEVELOP. THE BEST THETA-E VALUES WILL BE ALONG THE FRONT RANGE AND PALMER DIVIDE...SO WILL KEEP 20-30% POPS THERE. DRIER SUNDAY...WITH THE BEST POTENTIAL FOR PCPN ALONG THE FRONT RANGE. AMS WILL BE DRIER SO HEAVY RAIN POTENTIAL SHOULD DECREASE AS WELL. NOT MUCH TO CHANGE IN THE REST OF THE EXTENDED. THE GFS DOES SHOW ANOTHER WEAK DISTURBANCE POSSIBLY OVERRIDING THE RIDGE AND MOVING THROUGH THE CWFA LATE MONDAY AFTERNOON/EVENING. NOT ENOUGH CONFIDENCE IN THIS HOWEVER TO WARRANT MORE THAN A SLIGHT CHANCE AT THIS TIME. GOING INTO THURSDAY...THE RIDGE IS PROGGED TO FLATTEN AS A STRONGER UPPER TROF MOVES THROUGH THE NORTHERN TIER STATE. ITS ASSOCIATED FRONT COULD MAKE IT INTO COLORADO ON THURSDAY. FOR NOW HOWEVER WILL HOLD OFF ON INCLUDING THIS POSSIBILITY IN THE FCST. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && FREDIN/COOPER
Hazardous weather outlook, Jul 15, 11:20 AM MDT, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1120 AM MDT THU JUL 15 2004 COZ030>051-161200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1120 AM MDT THU JUL 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BRING A THREAT OF HEAVY RAINFALL AND FLASH FLOODING LATE THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL INITIALLY DEVELOP OVER THE MOUNTAINS AND THEN SPREAD EASTWARD ACROSS THE PLAINS THROUGH THE AFTERNOON AND EVENING. BY EVENING...THE SLOW MOVING THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE AREAS OF HEAVY RAINFALL. AT THIS TIME...THE HIGHEST THREAT OF FLASH FLOOD PRODUCING STORMS IS EXPECTED TO BE FROM THE FOOTHILLS EASTWARD TO THE FRONT RANGE METRO AREAS WHERE A FLOOD WATCH HAS BEEN POSTED. BURN AREAS IN THE FOOTHILLS MAY BE ESPECIALLY SUSCEPTIBLE TO FLASH FLOODING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING 2 TO 3 INCHES OF RAIN IN AN HOUR. A COUPLE STORMS MAY ALSO BECOME BRIEFLY SEVERE... PRODUCING HAIL UP TO 1 INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS WILL LINGER THROUGH FRIDAY...WITH SOME STORMS CAPABLE OF PRODUCING VERY HEAVY RAINFALL IN AND ALONG THE FRONT RANGE. A VERY MOIST AND UNSTABLE AIRMASS...AND DEEP UPSLOPE FLOW WILL BE RESPONSIBLE FOR THE RETURN TO WET AND UNSEASONABLY COOL WEATHER...ESPECIALLY IN AREAS EAST OF THE CONTINENTAL DIVIDE. THUNDERSTORMS ON FRIDAY ARE NOT EXPECTED TO BECOME SEVERE DUE TO THE COOLER TEMPERATURES...HOWEVER STORMS MAY PRODUCE HAIL IN ADDITION TO THE HEAVY RAINFALL. DRIER AND WARMER CONDITIONS SHOULD RETURN FOR THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER... ANY REPORTS OF RAINFALL GREATER THAN 1 INCH WOULD BE APPRECIATED. DANKERS/COOPER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 4:40 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 50 min |
Nearby
Flash Flood Warnings in Colorado, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.